PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: January 2008

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

Anesthesia & Tinnitus

Dear Barry,

Thank you for taking my question. I think it is great what you are doing for those of us with tinnitus - offering a sense of hope and community. My question has to with something I've never heard discussed on your newsletter: the connection between tinnitus and anesthesia. I am going into surgery the beginning of January, and I was told I would be put under general anesthesia, "out cold!" I already suffer from tinnitus, and I am curious if anesthesia exacerbates tinnitus or if it is a side effect. If so, what precautions can I take beforehand? I also read about the connection between tinnitus and antibiotics. I will surely be receiving high doses of antibiotics. Is there something I can do for this, to?


Thank you, Luana Napa, CA

Hi Luana,

Thanks for submitting this question. You're correct that we haven't discussed a possible link between tinnitus and general anesthesia. I have looked at some research on the subject and I'm happy to report that under general anesthesia, no increase in tinnitus is to be expected. There is a very rare occurrence of a certain low frequency tinnitus that can occur after spinal anesthesia but it does not occur with general anesthesia.

You will need to discontinue the Tinnitus Relief Formula for at least a week before the surgery to minimize the possibility of excess bleeding. You can resume TRF shortly after surgical bleeding stops.

Antibiotics can present a problem. Some antibiotics are more ototoxic than others and you should discuss with your doctor which medication you will be using and the occurrence of tinnitus with the specific antibiotic. Last year I had an injection of an extremely potent antibiotic in response to a skin infection I developed. I discussed this with my doctor and he told me the specific antibiotic used did not cause or increase tinnitus. He seemed pretty knowledgeable about it and I had no increase. If your doctor is not knowledgeable about this, ask him to look it up in his Physicians Desk Reference (PDR).

To be on the safe side, you should begin taking antioxidants along with the antibiotic. You can begin the TRF again at the same time. It is a powerful antioxidant and should greatly reduce the chances of any damage to your hearing. You can also take N-Acetyl-Cysteine, which has been shown to reduce effects from ototoxic medications and sound trauma provided it is taken simultaneously. This is popularly known as NAC and is very inexpensive. It can be found at any health food store. I recommend 500 mg, taken two or three times daily. Continue using it for two weeks after the antibiotic is stopped. I'm certain that with these precautions you will be fine.

You may find a previous article about ototoxic medications helpful.

Wishing you quiet times, Barry Keate

Luana's response:

Oh, my, you are a plethora of info! I didn't even think about asking the doctor about any ototoxic antibiotics. I will, indeed! Thanks for the info on the NAC. Would you mind posting your response to my question in your next newsletter for others to read? I think it may be helpful.

Thank you so very very very much.... Arches--and you--rock!!

Luana

--------------------------------------------------------------------------------

Flying to Disney World?

Hi Barry

Hope your Christmas holidays were cheerful, wholesome and rewarding. Question: My family (excluding me because of my tinnitus) are flying to Florida in early Jan. from NY to Disney World. They excluded me because of my tinnitus. I know you've dealt with this issue before from readers and from personal experience. Does the jet cabin air pressures play havoc with our tinnitus? If it does, is it a temporary condition that reverts to the tinnitus condition(s) prior to the flight?? I'd like to go next year but if it means that air travel aggravates tinnitus, then I'll forego the idea!



Ken Staten Island, NY

Hi Ken,

I wouldn’t forego a trip to Disney World because of your tinnitus. In the first place, the noise of large airplanes is a low roar. Most people have high frequency tinnitus and a low roar doesn’t affect it. To be safe, purchase some foam rubber ear plugs in a supermarket or grocery store. The noise is loudest during takeoff so this is the time to use them. You can use them throughout the flight if the noise continues to bother you.

The bigger problem is pressure changes in the cabin. I usually take a decongestant or antihistamine before flying so my ears will pop easily. It’s also a good idea to take along some chewing gum. This helps ears pop and adjust to the pressure changes. You don’t want to fly if you have a severe cold unless you can make sure your ears will pop easily.

I fly frequently and don’t have any problems. I’m sure you’ll be fine also.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

How long 'till tinnitus relief?

Can Omega 3 help?

Barry,

I have been suffering with tinnitus in my left ear for approximately five months now. I have started watching my salt and sugar intake and am also on my third bottle of your Tinnitus Relief formula. I do not show much improvement, but I do have some good days, but more bad than good. I do have plans to start taking Omega 3 because my left ear seems to be irritated quite a bit. Do you think there will come a point and time when I will be able to block the tinnitus out of my mind, or is this something that will be there when I go to bed and when I wake up, as it is now. I have an awful time at night because I can't sleep due to the noise. Any recommendations will be greatly appreciated.

Thank you! Joyce R.

Dear Joyce,

Thanks for your question. If you are currently using the third bottle of TRF, it is a little early to expect results. Dr. Seidman tells his patients to use it for at least three months, and preferably four months, before they determine how effective it will be. You have been using it for approximately two months. Given you have early onset tinnitus, you should notice a significant difference in the next month. Clinical trials show that early onset tinnitus, within one year of beginning, has a much better outcome than long-standing tinnitus. I hope you get significant relief in the next month or so.

Omega 3 is always a good idea. The typical American diet is way out of balance with the majority of Omega fatty acids consumed being Omega 6. Omega 3 should help reduce any inflammation you may have and hopefully will help the irritation in your ear. You need to take a significant amount and many researchers suggest a minimum of 3 grams per day of combined Omega 3 up to 10 grams per day. Be careful not to take this much if you are using Cod Liver Oil as the Omega 3 source. This has a high amount of Vitamin A on which you can overdose.

Everything you do that improves health will also help reduce tinnitus. Diet is very important, as you recognize. An article on how diet affects tinnitus is found in our Tinnitus Info Center.

Blocking the tinnitus is not a term I feel comfortable with. It implies that recovery is a matter of will power, which it’s not. The ideal situation is where the tinnitus subsides enough that it doesn’t bother you any more. I go to bed and wake up with tinnitus every day but I don’t pay much attention to it because it is now greatly reduced. Hopefully you will have the same experience.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.